Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 199, NWS State College, PA

September 30, 2010Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 30, 2010, 8:58 AM EDT for Lancaster County, York County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2010, 8:58 AM EDT (12:58 UTC)
Expired
Sep 30, 2010, 10:00 AM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2010-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2010-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:47 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 30, 3:47 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EDT THU SEP 30 2010

.SYNOPSIS...
A STORM DEEPENING TO OUR SOUTH THIS MORNING WILL PULL DEEP
TROPICAL MOISTURE UP INTO THE STATE. VERY HEAVY RAIN WILL RESULT
AND FLOODING OF CREEKS AND SMALLER RIVERS IS POSSIBLE. THE STORM
WILL MOVE TO THE NORTHEAST TONIGHT. OTHER THAN SOME SCATTERED
SHOWERS IN THE NORTHWEST ON SATURDAY...FAIR WEATHER WITH COLDER
THAN NORMAL TEMPERATURES IS EXPECTED FOR MUCH OF THE FORECAST
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN HAS BLOSSOMED OVERHEAD DURING THE LAST 3 HOURS...NOT REALLY
MOVING IN BUT RATHER DEVELOPING DUE TO THE DEEP E/SE FLOW TO THE
N OF THE LOW. THE RAIN IS NOW COVERING MOST OF THE CWA. THE RAIN
HAS NOT YET BEEN HEAVY WITH NO OBS YET SURPASSING A TENTH OF AN
INCH IN ANY HOUR. BUT...EXPECT THE INTENSITY TO RAMP UP SHORTLY AS
SOME HEAVIER RADAR RETURNS ARE AIMING AT THE SRN TIER - ESP THE
LOWER SUSQ.

THE LATEST HPC OPRNL GUID IS PLACING MORE RAIN OVER THE CENTRAL
MTS AND ALLEGHENIES DURING THE MORNING WITH SOMEWHAT LIGHTER
AMOUNTS TO THE EAST. THIS TREND IS ALSO SUPPORTED BY THE RECENT
RUNS OF THE RUC AND HRRR. THE CONCEPTUAL MODEL OF THE HEAVIEST
RAIN OCCURRING IN AND ON THE WINDWARD SIDE OF THE HIGHER TERRAIN
ALSO SUPPORTS THIS NUM GUID. SREF RAINFALL PLUMES CONTINUE TO BE
VERY WIDE SPREAD WITH LITTLE CONSENSUS. SO...WITH AN EYE TO THE
WESTWARD TREND IN THE NEAR-TERM MDLS...HAVE EXPANDED THE FLOOD
WATCH ONE MORE TIER OF ZONES/COS TO THE WEST. THE STORM TOTAL
RAINFALL AMOUNTS HAVE ONLY BEEN TWEAKED SLIGHTLY...SO THERE IS A
GIANT DOSE OF CONTINUITY TO THE FORECAST.

HAVE ADDED A MENTION OF THUNDER AND GUSTY WINDS POSSIBLE IN THE
ERN COS...SINCE REMNANTS OF TROPICAL SYSTEMS USUALLY CARRY GREAT
SHEAR AND THE TROF/SFC LOW WILL BE CLOSE AND COULD CREATE LLVL
HELICITY. SPC ALSO HAS SE PA IN A SLIGHT RISK FOR SVR WX. THE LOW
LCLS IN THIS SOUPY AIRMASS ARE ALSO A POINT FOR TORNADOES BEING
POSSIBLE FROM ANY CELLULAR CONVECTION. HAVE LEFT OUT MENTIONS OF
TORS FROM THE GRIDS/ZFP SINCE THEY ARE A LOW PROB OUTCOME AT THIS
POINT.

THE RAIN IS EXPECTED TO BE A GENERAL TENTH TO A QUARTER OF AN INCH
PER HOUR FOR ALL THE MORNING AND INTO THE AFTERNOON. THE MORE-
CONSTANT RAIN IN THE WEST SHOULD TAPER TO SCT SHRA IN THE AFTN.
WHILE THE EASTERN COUNTIES MAY HAVE THE POSSIBILITY OF SOME
BREAKS IN THE RAIN AND CLOUDS...THEY ALSO HAVE THE POSS OF
CONVECTION TO PRODUCE THE HEAVY RAINFALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS THE SFC LOW MOVES RAPIDLY TO THE N/NE THIS AFTN...IT SHOULD
ALLOW DRIER AIR TO PUNCH IN FROM THE SSW. THIS SHOULD EFFECTIVELY
END THE RAIN OVER THE S AND W. ONLY SCT SHRA ARE EXPECTED THERE
AFT 21Z. BUT THE FRONT WILL HANG UP OVER OUR ERN ZNS THROUGH THE
NIGHT...AND COULD LINGER LIGHT RAIN OVER THE EAST PAST MIDNIGHT.

THE LOW WILL PULL OUT ON FRIDAY AND THE GRADIENT WINDS WILL
INCREASE TO 10 TO 20 MPH OUT OF THE W. SOME GUSTS COULD BE UP TO
25 OR 30 MPH ON THE HILL TOPS AND IN THE DOWNSLOPE LAND OF THE
LOWER SUSQ VLY.

MUCH COOLER AIR WILL ARRIVE FOR SATURDAY ON WHAT LOOKS LIKE A
CLIPPER...ONLY WARMER. AS THAT SHOT OF COLD HITS THE WATERS OF LK
ERIE...IT SHOULD CREATE SCT SHRA OVER THE NW MTS. IN IT/S WAKE...A
MODIFIED CANADIAN HIGH PRESSURE DOME WILL BUILD INTO THE OH VLY
AND MID ATLANTIC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BY THE END OF THE WEEK...ALL GUIDANCE REMAINS IN AGREEMENT IN
CARVING OUT A SOLID MEAN TROUGH OVER THE ERN CONUS WITH ADDITIONAL
AMPLIFICATION EXPECTED INTO THE WEEKEND OR EARLY NEXT WEEK BEHIND
A DIGGING SHORTWAVE TROUGH/90-100KT JET DIVING SEWD FROM THE NRN
PLAINS/UPR MS VLY INTO MS/OH VLY. STRONG DIVERGENCE CONTINUES IN
THE OP 00Z ECMWF VS. 12Z GFS...WITH THE ECMWF STILL FORMING A
SIGNIFICANT CUT-OFF LOW OVER THE OH/TN VLYS BY MON. 00Z
ECMWF/CANADIAN BOTH SHOW DEEP CLOSED LOWS OVER THE ERN
STATES...WITH LOW CENTERS NOT TOO FAR FROM THE 00Z ECMWF MEAN. THE
12Z GFS AND TO A LESSER EXTENT 00/06Z GEFS MEAN ARE STILL MORE
PROGRESSIVE WITH THE ERN TROUGH. THE MODELS CONTINUE TO GO THEIR
SEPARATE WAYS THROUGH EARLY NEXT WEEK...WITH THE OP GFS
SUGGESTING A RIDGE BUILDS INTO THE EAST DOWNSTREAM OF A W/CNTRL
U.S. TROUGH /CUT-OFF LOW. MEANWHILE THE EC SHOWS TWO CLOSED
LOWS..ONE IN THE EAST AND ANOTHER IN THE SW STATES BY 12Z 6
OCT...AND PULLS A SFC LOW NWD FM THE WRN ATLC TWD THE MID ATLC
COAST BY MID-WEEK. THE 06Z GEFS ALONG WITH RECENT CONTINUITY OF
THE EC FAVORS A SIGNIFICANT NEGATIVE HGT ANOMALY/CLOSED LOW INVOF
THE OH VLY BY EARLY NEXT WEEK.

WILL CONTINUE TO USE A BLEND OF HPC/GMOS/ECMWF DATA FOR THE LATER
PERIODS GIVEN AFOREMENTIONED MDL DIFFS...HOWEVER CONFIDENCE HAS
INCREASED IN BELOW NORMAL TEMPERATURES BEGINNING DAY4/SAT BASED ON
ANOMALOUS H5 HGTS AND 850/700MB TEMPS PER THE GFS/EC ENS MEANS.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
AN AREA OF LOW PRESSURE RIDING UP THE EAST COAST WILL SPREAD
MODERATE TO HEAVY RAIN ACROSS CENTRAL PA THIS MORNING...ALONG WITH
WIDESPREAD IFR CIGS. KAOO JUST DROPPED TO 700FT AT 06Z AND LATEST
SHORT RANGE MDL DATA SUGGESTS IFR CIGS WILL QUICKLY SPREAD
NORTH...COVERING ALL TERMINAL SITES BY DAWN.

AS LOW PRES PUSHES INTO CENTRAL PA THIS AFTN...RA/LOW CIGS AND VSBYS
WILL VERY LIKELY PERSIST ACROSS MOST OF THE AREA. HOWEVER...WARM
FRONT MAY WORK INTO EASTERN PA...CAUSING CIGS TO RISE
SIGNIFICANTLY THERE. HOWEVER...THIS UNSTABLE AIR MASS COULD ALSO
SPAWN SCT STRONG TSRA. GIVEN UNCERTAINTY OF CONVECTION...WILL
HANDLE WITH A CB APPENDAGE AT KMDT FOR NOW. ANOTHER CONCERN WILL
BE POTENTIAL OF LOW LVL WIND SHEAR...AS POWERFUL LOW LVL JET LIFTS
ACROSS EASTERN PA TODAY. LLWS CRITERIA MOST LIKELY TO BE MET AT
KIPT DUE TO LOCAL TOPOGRAPHIC EFFECTS. HOWEVER...CAN/T RULE IT
OUT ELSEWHERE.

AS LOW LIFTS NORTH OF THE REGION...WINDS WILL SHIFT TO THE NORTHWEST
AT MOST TAF SITES DURING THE AFTN AND EARLY EVENING. GENERALLY
IMPROVING CONDS EXPECTED TONIGHT...AS LAST OF THE RAIN TAPERS OFF
ACROSS EASTERN PA. HOWEVER...RESIDUAL LOW LVL MOISTURE ASCENDING THE MTNS
WILL LIKELY KEEP LOW /IFR/ CIGS GOING AT KBFD AND KJST.

OUTLOOK...
FRI...GUSTY NW WIND.
SAT...NO SIG WX EXPECTED.
SUN...MVFR/SHOWERS POSS KJST.
MON...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
WE FEEL CONFIDENT THAT THE FLOODING FROM THIS STORM WILL BE ON THE
SMALL CREEKS AND STREAMS. LATEST RFC GUID PLACES A FEW OF OUR
SMALLER RIVER FORECAST POINTS RIGHT AT FLOOD STAGES...BUT THIS IS
ALL QPF- DRIVEN ATTM. WE SHOULD KNOW MORE AS THE RAIN MEETS THE
GROUND AND ACTUAL TOTALS APPEAR. ANY FLOODING OF THOSE RIVER
POINTS SHOULD HOLD OFF UNTIL FRIDAY...WITH GOOD RISES TONIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ006-012-018-019-
025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...LAMBERT/STEINBUGL
AVIATION...FITZGERALD
HYDROLOGY...
Hazardous weather outlook, Sep 30, 3:00 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 AM EDT THU SEP 30 2010

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056-063-
064-010700-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-
300 AM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT
RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS.

PAZ004-005-010-011-017-024-033-010700-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
300 AM EDT THU SEP 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ057>059-065-066-010700-
DAUPHIN-SCHUYLKILL-LEBANON-YORK-LANCASTER-
300 AM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT
RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS.

DANGELO

In the hours before

Special weather statement, Sep 30, 7:23 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 AM EDT THU SEP 30 2010

PAZ066-301200-
LANCASTER PA-
723 AM EDT THU SEP 30 2010

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN LANCASTER
COUNTY...

AT 719 AM EDT...A SHOWER WITH STRONG WIND GUSTS WAS NEAR
QUARRYVILLE...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. THIS SHOWER WILL
BE NEAR CHRISTIANA AROUND 730 AM...GAP AROUND 740 AM...NEW HOLLAND
AROUND 750 AM AND CHURCHTOWN AROUND 800 AM.

LAT...LON 4011 7593 4005 7594 3997 7599 3993 7599
      3992 7600 3987 7599 3985 7602 3979 7605
      3979 7606 3987 7619 4025 7605 4015 7589
      4013 7589

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:23 AM EDTSpecial Weather StatementCTPLancaster37 min
Sep 30, 7:50 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Northumberland, Schuylkill, York3 hr
Sep 30, 8:28 AM EDTAreal Flood WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York12 hr
Sep 30, 10:05 AM EDTSpecial Weather StatementCTPLancaster, Schuylkill55 min
Sep 30, 10:31 AM EDTAreal Flood WarningCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lebanon and 9 more10 hr
Sep 30, 10:38 AM EDTSevere Thunderstorm WarningCTPLancaster, York37 min
Sep 30, 11:07 AM EDTRiver Flood WarningCTPLancaster, York34 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPCumberland, York28 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill34 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPDauphin, Lebanon41 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPDauphin41 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPClinton17 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPCentre, Snyder, Union22 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPPerry17 hr
Sep 30, 11:07 AM EDTRiver Flood WarningCTPCumberland17 hr
Sep 30, 11:38 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 8 more16 hr
Sep 30, 12:45 PM EDTSpecial Weather StatementCTPLancaster30 min
Sep 30, 12:51 PM EDTSpecial Weather StatementCTPSnyder24 min
Sep 30, 1:13 PM EDTSpecial Weather StatementCTPJuniata, Perry32 min
Sep 30, 1:18 PM EDTTornado WarningCTPJuniata, Perry, Snyder27 min
Sep 30, 1:27 PM EDTSpecial Weather StatementCTPLancaster33 min
Sep 30, 1:42 PM EDTFlash Flood WarningCTPLancaster, Lebanon, Schuylkill, York6 hr
Sep 30, 2:26 PM EDTSpecial Weather StatementCTPLebanon34 min
Sep 30, 3:30 PM EDTAreal Flood WarningCTPCentre, Clearfield, Clinton4 hr
Sep 30, 6:14 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Northumberland, York61 min
Sep 30, 6:41 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill49 min
Sep 30, 7:24 PM EDTFlash Flood WarningCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.